I don’t have a rash, but my entire body itches all the time. Recommended products haven’t worked, and the problem is getting worse. Some experts suggest that medicines I use for rheumatoid arthritis and edema (swelling) may be to blame. I also take vitamins and minerals for my bones and blood. I need relief! Please give it your best shot.
We’re always up for a challenge! After checking with physicians and researchers, we turned to other key members of the health care team—nurses. Here’s expert advice from Suzanne Prevost, R.N., Ph.D., associate dean at the University of Kentucky, College of Nursing and president-elect of Sigma Theta Tau International, a global network of nurse leaders:
“Persistent itchiness (pruritus) has many causes and is the most common skin problem among seniors. It is wise to consider medications, especially if people note increased itching when a drug regimen is changed. Itching may be a side effect of vitamins and minerals, including folic acid, calcium, iron, vitamin D, and vitamin B12. Prescription drugs such as prednisone (Deltasone, Liquid Pred), methotrexate (Rheumatrex, Trexall) for rheumatoid arthritis, and furosemide (Lasix) for edema can also cause skin changes.”
Ironically, getting wet can dry you out, too. “Daily bathing with hot water dries the skin,” says Prevost. “Instead, take two or three baths per week with lukewarm water to exfoliate dead cells that increase itchiness. Just after exiting the tub or shower, apply a heavy moisturizing cream (which is more effective than a lotion) while skin is still damp. Over-the-counter preparations referred to as ‘body butter’ are good choices. Keep nails trimmed very short. Scratching provides momentary relief, but ultimately increases inflammation and the itching sensation. If your home tends to be dry, adding a humidifier may help.
“Finally, don’t give up on health care providers. The problem you are experiencing causes tremendous discomfort and deserves to be treated seriously. If you have not already done so (and regardless of your age), consider seeking help from a geriatric dermatologist or nurse practitioner who is familiar with this problem.”